Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 25, 2016, 2:11 PM MDT for Laramie County, Wyoming. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 2:11 PM MDT (20:11 UTC)
- Expired
- May 25, 2016, 2:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 19 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:14 PM MDT | HAIL 1.5 | 10 N Cheyenne, WY | |
| May 25, 2:55 PM MDT | HAIL 0.88 | 5 Ne Cheyenne, WY | CHRISTIANSON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155
WUUS55 KCYS 252011
SVRCYS
WYC021-252045-
/O.NEW.KCYS.SV.W.0012.160525T2011Z-160525T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
211 PM MDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 245 PM MDT
* AT 210 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH
CHEYENNE...OR 10 MILES NORTH OF CHEYENNE...MOVING NORTHEAST AT 35
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HILLSDALE...RANCHETTES AND NORTH CHEYENNE.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 16 AND
27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4119 10483 4137 10489 4150 10451 4121 10436
TIME...MOT...LOC 2010Z 242DEG 32KT 4130 10479
HAIL...1.50IN
WIND...60MPH
$$
CLAYCOMB2 follow-up statements
733
WWUS55 KCYS 252018
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED MAY 25 2016
WYC021-252045-
/O.CON.KCYS.SV.W.0012.000000T0000Z-160525T2045Z/
LARAMIE WY-
218 PM MDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL LARAMIE COUNTY...
AT 217 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF NORTH CHEYENNE...OR 13 MILES NORTH OF CHEYENNE...MOVING NORTHEAST
AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...PUBLIC. AT 214 PM...SILVER DOLLAR SIZED HAIL WAS
REPORTED 10.7 MILES NORTH OF CHEYENNE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
HILLSDALE AND RANCHETTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
&&
LAT...LON 4122 10475 4135 10487 4150 10451 4121 10436
TIME...MOT...LOC 2017Z 242DEG 32KT 4133 10471
HAIL...1.50IN
WIND...<50MPH
$$
CLAYCOMB338
WWUS55 KCYS 252040
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT WED MAY 25 2016
WYC021-252050-
/O.EXP.KCYS.SV.W.0012.000000T0000Z-160525T2045Z/
LARAMIE WY-
240 PM MDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL
EXPIRE AT 245 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4122 10475 4135 10487 4150 10451 4121 10436
TIME...MOT...LOC 2039Z 242DEG 32KT 4133 10471
$$
TJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:45 AM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 25, 11:45 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1145 AM MDT WED MAY 25 2016 .UPDATE... Issued at 1121 AM MDT Wed May 25 2016 Latest radar trends showing isolated showers developing across southeast Wyoming where we had dry conditions in the forecast. Went ahead and added 20 percent pops in the forecast for this late this morning and afternoon. Updates have been sent.| && .SHORT TERM...(Today through Friday) Issued at 330 AM MDT Wed May 25 2016 Predawn water vapor loop depicted a positively-tilted upper trough from south central Canada across the northern Rockies to a low off the central California coast. An active southwest flow aloft was transporting weak shortwave disturbances northeast across the Four Corners...central Rockies and plains. A fast 250 mb jet max and shortwave aided in the development of several convective clusters over the Great Plains. Converging outflow boundaries from convection over northeast Colorado generated a narrow line of thunderstorms over the southern Nebraska Panhandle shortly after midnight. This activity will soon enter western Nebraska. A quasi-stationary surface front extended from eastern South Dakota into western Nebraska then south through the high plains. A moist boundary and light winds over the Nebraska Panhandle resulted in a growing area of stratus. Good run-to-run consistency with the numerical models as the upper trough to the west slowly translates east across the Rockies and high plains through Friday. The front draped across the high plains will also shift east with its moist unstable air mass today. The next shortwave lifting northeast from the Four Corners combined with the weak surface trough will aid in the development of widely scattered afternoon showers and thunderstorms. The HRRR and RAP models indicate cell motion to the east-southeast. There may be a few stronger cells producing small hail and gusty winds, especially east of the Laramie Range. High temperatures today will be near seasonal normals with 60s to mid 70s valleys and plains, and 40s and 50s for the high country. The coverage of showers and thunderstorms will increase Thursday and Friday as the upper low over southern California tracks east- northeast across the Four Corners, Colorado and central High Plains. Model QPF has been consistent showing between a quarter and a half inch of liquid equivalent precipitation. Locally heavier amounts will be possible with thunderstorms. Snow levels will drop to 8500 feet Thursday night, with scattered showers producing a few inches of snow over the higher peaks of the Snowy and Sierra Madre mountains. The greatest severe potential Thursday and Friday will be focused over the Great Plains, with a marginal risk for a few strong to possibly severe thunderstorms south and east of a line from Chadron to Laramie. High temperatures for the high plains will cool back into the 60s on Friday, with 40s and 50s for higher elevations. .LONG TERM...(Friday night through Tuesday) Issued at 1124 PM MDT Tue May 24 2016 The main weather story through the long term forecast period will be near normal temperatures with isolated to scattered showers and thunderstorms. Generally looking at an upper level trough across the western conus through early next week. Chances for showers and thunderstorms will occur nearly each day with the main chances in the afternoon. Several shortwaves will move across the forecast area this weekend and into early next week but timing is somewhat in question. Placement and timing will one of the main drivers as to how much precipitation falls. Currently the expectation is for weak upper forcing with any given shortwave and limited moisture availability. generally not looking for widespread or heavy precipitation through early next week, of course with thunderstorm activity a few localized places may see some heavier rains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1142 AM MDT Wed May 25 2016 The main concern to aviation ops this afternoon will be the isolated shower/thunderstorm activity that is already developing across southeast WY & west NE. Coverage and intensity will be limited so sufficient to just include mention of VCTS at most TAF sites. Will of course monitor these trends and amend if thunderstorms become more imminent. Thunderstorm activity will dissipate quickly this evening, giving way to just some passing mid/high-level clouds overnight. && .FIRE WEATHER... Issued at 245 AM MDT Wed May 25 2016 Cool and moist conditions will preclude fire weather concerns through the end of the week. Scattered showers and thunderstorms will provide wetting rains, with snow showers for elevations above 9000 feet. && .HYDROLOGY... Issued at 245 AM MDT Wed May 25 2016 Cool temperatures will persist through the end of the week with morning lows in the upper 20s-lower 30s and afternoon highs in the mid 40s-lower 50s for the mountains. These cool temperatures will slow the snowmelt runoff into the streams and tributaries of the Upper North Platte and Laramie rivers. A low pressure system moving across Colorado Thursday and Friday will produce a good coverage of showers and thunderstorms, with precipitation amounts from a quarter to half inch. Locally higher amounts will be possible with thunderstorms. The higher peaks of the southeast Wyoming mountains may receive a couple inches of snow. Will be monitoring the impacts of rain on snow for area rivers, creeks and streams this weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...GCC SHORT TERM...MAJ LONG TERM...SML AVIATION...CAH FIRE WEATHER...MAJ HYDROLOGY...MAJ
Hazardous weather outlook, May 25, 4:48 AM MDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 448 AM MDT WED MAY 25 2016 NEZ002-003-019>021-054-055-095-096-261100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 448 AM MDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ADDITIONAL PRECIPITATION AND UPSTREAM RESERVOIR RELEASES IN SOUTHEAST WYOMING. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. WYZ101>119-261100- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 448 AM MDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET WILL SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER RISES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY SOUTH OF A LINE FROM TORRINGTON TO LARAMIE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, May 25, 1:11 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MDT WED MAY 25 2016
NEZ002-251945-
DAWES NE-
111 PM MDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
145 PM MDT...
AT 111 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RED CLOUD CAMPGROUND...OR 8 MILES SOUTH OF CHADRON...MOVING EAST AT 35
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHADRON...RED CLOUD CAMPGROUND...CHADRON CAMPGROUND AND CHADRON ST
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4262 10297 4277 10309 4298 10280 4279 10279
4278 10277 4262 10278
TIME...MOT...LOC 1911Z 264DEG 32KT 4271 10296
CLAYCOMBThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:01 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| May 24, 6:54 PM MDT | Special Weather Statement | CYS | Platte | 36 min |
| May 25, 2:52 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 25, 4:40 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.